Chemotherapy induced neuropathy
I want to share information with you about a unique type of painful neuropathy - chemotherapy-induced peripheral neuropathy (CIPN). This neuropathy is the result of chemotherapy drugs damaging nerves. Chemotherapy drugs are known for their effectiveness in killing cancer cells due to their toxic properties; however, these drugs are also considered neuro-toxins and cause nerve damage.
Similar to diabetic neuropathy, chemotherapy-induced nerve damage and painful symptoms start in the hands and feet and spread towards the middle of the body. Early symptoms include numbness tingling and loss of sensation in the affected areas before advancing to affect muscle function which makes picking up cutlery, buttoning a shirt or walking frustrating tasks. It is important to monitor changes in symptoms.
CIPN is most commonly reported in patients recovering from breast cancer and colorectal cancers or those who have been treated with platinum or taxane (e.g. paclitaxel) based chemotherapy drugs. It is very difficult to prevent CIPN because the use of preventative therapies, such as antioxidants or nutrition therapies during chemotherapy treatment can reduce the anti-tumour effects of the drug. Furthermore, using a lower daily dose of chemotherapy to reduce the risk of nerve damage can be less effective for treating cancer.
The most appropriate strategy for CIPN is to support nerve health immediately after chemotherapy treatment has finished. This starts with supporting the damaged nerves with all of the pro-nerve nutrients found in Frontline Neuropathy. It is also important to consider a whole food approach to nutritional recovery, but also know that certain foods can worsen neuropathy symptoms. Over time this strategy can help damaged nerves recover, but also reduce the risk of future cancers.